Hospitalists across the nation stand ready for a possible shortage of Baxter Healthcare Corporation-produced heparin, a blood thinner linked to 785 reported serious injuries and 19 deaths.
The initial January recall of multidose vials of the anticoagulant—used for surgery, dialysis and for the bedridden—broadened in February after magnetic resonance imaging tests uncovered that as much as 20% of the product’s active ingredient was a heparin mimic blended in with the actual product. The most serious injuries and death occurred in patients who received high doses of heparin during short periods of time.
The contaminant, an altered form of chondroitin sulfate, was identified in March.
Heparin is made from pig intestines. The raw product bought by the Waunaukee, Wis.-based Scientific Protein Laboratories was produced in small, unregulated family workshops in China and processed in plants in Wisconsin and China, according to heparin traders and producers in China. Baxter sells the finished product.
Pharmacist Gerard Barber of the University of Colorado Hospital sent an e-mail to staff there warning of the “erratic supply chain” caused by the heparin recall involving Baxter-produced heparin products.
“Ultimately there may be a true short supply of heparin, particularly when used subcutaneously for prophylaxis of DVTs—but we have managed to maintain an adequate supply of heparin product thus far,” he wrote in a March 7 e-mail.
Barber says the Department of Pharmacy has been aware of the situation since early February and took the added precaution of sequestering the product.
“Currently, we have managed to secure enough heparin product to avoid therapeutic interchanges to other heparin volumes (e.g., 5,000 units per 0.5 mL to 5,000 units per 1 mL) thus far,” he wrote.
Barber was still trying to procure “the same concentrations of heparin we’ve long used” in April.
“For as much heparin as all the [doctors] use, with the widened recall we’re particularly keeping an eye on other sizes (1,000 units/mL, 30 mL) for areas very, very dependent on the drug such as dialysis and perfusion for cardiothoracic surgery,” Barber says. “In areas like these it would be very difficult if at all possible to use alternative agents as we could if needed for DVTs and switching to low-molecular weight products.”
Joseph Li, MD, director of the hospital medicine program at Beth Israel Deaconess Medical Center in Boston, says it will be incumbent upon other manufacturers to “ramp up” production of the drug.
“Certainly, if hospitalists were unable to use unfractionated heparin, providers can reach for low molecular weight heparin [LMWH] products,” he says.
William D. Atchley Jr., MD, medical director of the Division of Hospital Medicine for the Sentara Medical Group in Norfolk, Va., agrees with Dr. Li that use of LMWH could be a viable alternative.
“The impact in our system has been directed by the clinical pharmacists,” he says when asked how his group is handling the recalls. “We have received no notification regarding heparin that we presently use.”
Baxter International Inc., announced Feb. 28 it would voluntarily recall all remaining lots and doses of its heparin sodium injection multidose and single-dose vials, as well as its HEP-LOCK heparin flush products, according to a press release posted on the U.S. Food and Drug Administration’s Web site.
On Jan. 17, the company initially recalled nine lots of heparin sodium injection multidose vials as a precautionary measure due to a “higher than usual number of reports of adverse patient reactions,” the release noted.
Nearly all adverse reactions were seen in patients receiving high doses of heparin during short periods of time. Reactions patients reported included difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure, which in some cases led to life-threatening shock. Such reactions were not seen in patients receiving lower doses of the drug or those who received higher doses over longer periods. TH
Molly R. Okeon is a journalist based in California.